Hi Jim: I was exposed to TCE, for 14 months at Camp Lejeune. I am wondering on my VA disability claim, do I need to be specific as to what I think caused my Diabetes and neuropathy in both legs? Do I have to say it was because of TCE or will my being there over the time required be enough? I have seen where some vets got diabetes and then claimed it due to TCE at Camp Lejeune. I just put diabetes and have a nexus letter that states it was more likely then not associated with my liver cancer. But I'm not sure if the VA needs a different reason. Should I list it as that exposure or is it too late? I have already had my CP exams.
TCE is a commonly used degreasing chemical and it's used a lot in military applications. I remember using it in the 1960s to clean high pressure steam autoclaves at the 98th General Hospital. If you've ever known of cosmoline, you know of TCE to get rid of the stuff.
TCE is blamed for many illnesses in the disability claims we make and as with most claims, we win some and we lose some. If you'll follow the link to the Board of Veterans Appeals search engine and use <trichlorethylene> as a search term you'll see a lot of decisions and how they were won or denied.
Yes, you can and should explore TCE as a cause of your diabetes (DMII) and peripheral neuropathy (PN). If you'll use each of those terms in your search at the BVA decisions search function you'll learn that many others have reached the same conclusion...that TCE has caused serious harm.
You have the burden of proof. You can't just say you think that TCE has harmed you, you must prove it. VA will not help you...VA isn't your advocate in this setting. That means that you must provide evidence that you were exposed to TCE and then you must estimate how much and how often. You'll learn more about that when you search the BVA reports.
Then you must provide a statement from an expert physician that concludes that it is more likely than not that your DMII and PN were caused by exposure to TCE. This is called an Independent Medical Opinion (IMO) and it's up to you to provide that as a part of your claim. The IMO is written by an expert based on medical (and other) records that you provide. Any of the doctors you'll meet on that page will be happy to help you.
You mention liver cancer so it's apparent that you're seriously ill. The best advice I can offer is that you should talk with the IMO doctors I provide you so that your illnesses are all appropriately linked together as being caused by TCE. It's very likely that you'll be rated at more than 100% disabled...special monthly compensation (SMC) can kick in when we become very sick. You have a lot going on and you should aggressively pursue every benefit.
You tell me that we're coming into this late and you've already had your C & P exams. That's OK, it makes this a bit more complex but not that big of a deal. There is no way to interrupt the process now and I'm going to guess that you'll be denied. I'm not sure how liver cancer is positioned in all this, whether or not you are claiming that or already have a rating?
In any case you're about to have a denial or two and that works in your favor. Once you have a claim denied you become eligible for help with an appeal from an accredited veterans law attorney. The help you receive won't cost you any money out of your pocket, the lawyer will be paid a contingency fee if and when you prevail. I refer to these attorneys and any or all of them will be happy to talk with you about your claim. I suggest that you begin choosing your attorney representative now in preparation for denial.
In summary you have very complex and serious illnesses that are likely to be service connected. VA will not help you prove that your illnesses were caused or contributed to by exposure to TCE, you're on your own.
You should aggressively pursue all the available benefits today as it is likely that your conditions will not improve over time. I believe that it's time for you to seek expert guidance from experienced professionals so that your future is a bit more secure. Good luck.